Journal of Mathematical Sciences

, Volume 224, Issue 6, pp 956–970 | Cite as

Commutative Nilpotent Subalgebras with Nilpotency Index n-1 in the Algebra of Matrices of Order n


The paper establishes the existence of an element with nilpotency index n − 1 in an arbitrary nilpotent commutative subalgebra with nilpotency index n−1 in the algebra of upper niltriangular matrices N n (𝔽) over a field 𝔽 with at least n elements for all n ≥ 5, and also, as a corollary, in the full matrix algebra M n (𝔽). The result implies an improvement with respect to the base field of known classification theorems due to D. A. Suprunenko, R. I. Tyshkevich, and I. A. Pavlov for algebras of the class considered.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    R. C. Courter, “The dimension of maximal commutative subalgebras of K n,” Duke Math. J., 32, 225–232 (1965).MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    M. Gerstenhaber, “On dominance and varieties of commuting matrices,” Ann. Math., 73, No. 2, 324–348 (1961).MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    A. E. Guterman and O. V. Markova, “Commutative matrix subalgebras and length function,” Linear Algebra Appl., 430, 1790–1805 (2009).MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    N. Jacobson, “Schur’s theorems on commutative matrices,” Bull. Am. Math. Soc., 50, 431–436 (1944).MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    T. J. Laffey, “The minimal dimension of maximal commutative subalgebras of full matrix algebras,” Linear Algebra Appl., 71, 199–212 (1985).MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    T. J. Laffey and S. Lazarus, “Two-generated commutative matrix subalgebras,” Linear Algebra Appl., 147, 249–273 (1991).MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    O. V. Markova, “Characterization of commutative matrix subalgebras of maximal length over an arbitrary field,” Vestn. Mosk. Univ., Ser. 1, 5, 53–55 (2009).Google Scholar
  8. 8.
    I. A. Pavlov, “On commutative nilpotent algebras of matrices,” Dokl. Akad. Nauk BSSR, 11, No. 10, 870–872 (1967).MathSciNetGoogle Scholar
  9. 9.
    A. Paz, “An application of the Cayley–Hamilton theorem to matrix polynomials in several variables,” Linear Multilinear Algebra, 15, 161–170 (1984).MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    I. Schur, “Zur Theorie der vertauschbären Matrizen,” J. reine angew. Math., 130, 66–76 (1905).MathSciNetMATHGoogle Scholar
  11. 11.
    Youngkwon Song, “A construction of maximal commutative subalgebra of matrix algebras,” J. Korean Math. Soc., 40, No. 2, 241–250 (2003).MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    D. A. Suprunenko and R. I. Tyshkevich, Commutative Matrices [in Russian], Second edition, URSS, Moscow (2003).MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  1. 1.M. V. Lomonosov Moscow State UniversityMoscowRussia

Personalised recommendations